Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 45, NWS Wichita, KS

July 16, 2021Allen County, Greenwood County, Woodson County, Kansas

NWS Wichita, KS issued this areal flood warning at Jul 16, 2021, 2:56 AM CDT for Allen County, Greenwood County, Woodson County, Kansas. It was in force for 7 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2021, 2:56 AM CDT (07:56 UTC)
Expired
Jul 16, 2021, 10:15 AM CDT
In force
7 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Allen County, KS, Greenwood County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:00 AM CDTFLOOD3 S Yates Center, KSDELAYED REPORT. COUNTY DISPATCH REPORTED NUMEROUS FLOODED ROADS AROUND THE COUNTY. TIME ESTIMATED BASED ON PREVIOUS REPORTS.
Jul 16, 5:20 AM CDTHEAVY RAIN 5.36Toronto, KS24-HOUR TOTAL.
Jul 16, 5:30 AM CDTHEAVY RAIN 2.916 S Thrall, KS24-HOUR TOTAL.
Jul 16, 5:55 AM CDTHEAVY RAIN 2.462 Nnw Eureka, KS24-HOUR TOTAL.
Jul 16, 5:55 AM CDTHEAVY RAIN 2.533 Sse Bassett, KS24-HOUR TOTAL.
Jul 16, 6:09 AM CDTHEAVY RAIN 4.292 Se Yates Center, KS24-HOUR TOTAL.
Jul 16, 7:00 AM CDTHEAVY RAIN 5.82Toronto, KS24-HOUR TOTAL.
Jul 16, 8:00 AM CDTHEAVY RAIN 3.89 E Madison, KS24-HOUR TOTAL.
Jul 16, 8:00 AM CDTHEAVY RAIN 4.26 Ese Madison, KS24-HOUR TOTAL.
Jul 16, 9:10 AM CDTHEAVY RAIN 5.52Toronto, KS24-HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WGUS43 KICT 160756
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
256 AM CDT Fri Jul 16 2021

KSC001-073-207-161515-
/O.NEW.KICT.FA.W.0045.210716T0756Z-210716T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen KS-Greenwood KS-Woodson KS-
256 AM CDT Fri Jul 16 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Allen County in southeastern Kansas...
  Greenwood County in southeastern Kansas...
  Woodson County in southeastern Kansas...

* Until 1015 AM CDT Friday.

* At 256 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 2 and 4 inches of rain have fallen.

* Some locations that will experience flooding include...
  Iola, Eureka, Humboldt, Yates Center, Madison, La Harpe, Gas, 
  Moran, Toronto, Hamilton, Neosho Falls, Savonburg, Elsmore, 
  Virgil, Mildred, Bassett, Batesville, Rose, Toronto Lake and Cross 
  Timbers State Park.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3774 9614 3788 9653 3808 9652 3809 9634
      3817 9636 3817 9597 3804 9596 3804 9508
      3774 9509

$$

McGuire

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 16, 2:47 AM CDT, 9 minutes earlier.

Area forecast discussion, Jul 16, 2:47 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
247 AM CDT Fri Jul 16 2021

.SHORT TERM...(Today through Monday night)
Issued at 244 AM CDT Fri Jul 16 2021

Numerous clusters of showers/thunderstorms will continue to impact
southeast Kansas through about mid-morning. The culprits are deep
moist convergence along/north of a stalled frontal zone, ahead of
shortwave energy approaching from the northwest. Mid-upper flow
remains parallel to the frontal zone, supporting training storms,
amidst above average precipitable water values...all supportive of
locally very heavy rainfall and flooding concerns. Thinking the
flood watch expiration at 10 AM this morning will be good, although
will probably cancel north/northwest counties early.

Will likely also see some patchy to areas of fog early this morning,
mainly northwest of the KS Turnpike corridor, given low dewpoint
depressions and favorable easterly upslope flow. Setup would appear
favorable for at least some patchy dense fog, so will need to
monitor for possible dense fog advisory.

Shortwave trough sweeping southeast this morning along with merging
cold pools likely aiding the frontal zone's southward push should
keep most afternoon-evening storm chances just south of the forecast
area across Oklahoma, although did dribble low PoPs across southeast
KS to account for the more northerly RAP solution. Also dribbled
some low PoPs into central/north-central KS later tonight to account
for High Plains activity rolling southeast, although thinking better
chances will remain across western KS.

Periodic thunderstorm chances remain in the forecast Saturday
through Monday, as the region remains on the eastern fringes of the
stout western CONUS ridge, favoring periodic shortwaves in the
mid/upper flow aloft traversing Mid-america. While this type of
thunderstorm pattern makes for challenging PoP forecasts, wondering
if the greatest storm chances will be generally Sunday through
Monday, when a more substantial upper wave approaches from the
north.

All-in-all, widespread severe weather appears unlikely Saturday
through Monday due to poor lapse rates and modest (at best) deep
layer shear. However, typical summertime combination of
instability/shear should support the threat for a handful of
strong to marginally severe storms. Of greater concern will be
pockets of heavy rainfall and localized flooding, given above
average precipitable waters and the potential for multiple rounds
of storms.

.LONG TERM...(Tuesday through Thursday)
Issued at 244 AM CDT Fri Jul 16 2021

While some differences exist, deterministic and ensemble mean
consensus supports fairly quiet weather (thunderstorm-wise) much of
next week, as upper ridging slowly builds in from the west.
Meanwhile, retrograding upper energy across the southern CONUS
undercutting the western/central CONUS ridge should also support
cooler than normal temperatures for at least Monday-Tuesday, with
readings warming back closer to normal for the 2nd half of the
work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1221 AM CDT Fri Jul 16 2021

Concerns:
1) Scattered thunderstorms across southern KS
2) Patchy to areas of fog in north central KS
3) IFR and MVFR ceilings

Scattered thunderstorms persist across southern Kansas tonight.
The bulk of the activity is staying east of the TAF sites except
of course KCNU as depicted by current radar. This convection is
anticipated to linger through the overnight into the morning hours
across southeast Kansas with moisture continuing to pool in to a slow
nearly stationary boundary.

Low level moisture combined with an upslope component are expected
to result in fog development across north central Kansas around 9Z
into the morning hours. This was continued from the previous
forecast but expanded in timing and further reduction in
visibility given the latest model guidance. KGBD and KRSL have the
best potential with the possibility of patchy fog reducing
visibilities down to 1/4 to 1/2 mile. The eastward and southern
extent is the next question. This low level moisture brings in IFR
and MVFR ceilings which should impact all sites at some point, but
it is a matter to what degree. The challenges are in the short
term and first six to twelve hours; amendments are anticipated.
Diminishing cloud cover should occur in the afternoon. Winds
should stay from 5-10kts and generally out of the easterly
direction.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  70  89  70 /   0  10  30  30
Hutchinson      90  68  90  68 /   0  10  30  30
Newton          88  68  88  69 /   0  10  20  30
ElDorado        87  68  88  69 /  10  10  30  30
Winfield-KWLD   90  70  90  70 /  10  20  30  30
Russell         89  67  90  68 /   0  20  30  40
Great Bend      89  68  89  68 /   0  20  30  30
Salina          90  67  91  68 /   0  10  20  30
McPherson       89  67  89  68 /   0  10  30  30
Coffeyville     88  70  88  70 /  60  20  30  20
Chanute         86  71  87  70 /  40  20  20  20
Iola            85  70  87  69 /  40  10  20  20
Parsons-KPPF    87  70  88  70 /  60  20  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for KSZ052-053-068>072-
093>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...VJP
Hazardous weather outlook, Jul 15, 9:06 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
906 PM CDT Thu Jul 15 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
906 PM CDT Thu Jul 15 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected to continue through
tonight. These thunderstorms will be capable of intense rainfall
rates, flooding and strong winds gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will continue to be possible Friday afternoon through
Monday with a continued risk of flooding and strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 15, 9:37 PM CDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
937 PM CDT Thu Jul 15 2021

KSZ096-100-160330-
Labette KS-Neosho KS-
937 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 1030 PM CDT.

* At 936 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Redfield to near St. Paul to 7 miles north of
  Cherryvale...and moving southeast at 30 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Parsons, Oswego, Erie, Altamont, St. Paul, Mound Valley, Walnut,
  Galesburg, Labette, Stark, Lake Parsons, Parsons Tri City Airport,
  Dennis, Big Hill Lake and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3712 9552 3739 9553 3758 9534 3773 9522
      3773 9509 3712 9507
TIME...MOT...LOC 0237Z 301DEG 26KT 3778 9485 3745 9517 3737 9553

KETCHAM
Special weather statement, Jul 15, 10:41 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
1041 PM CDT Thu Jul 15 2021

KSZ100-160415-
Labette KS-
1041 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...

* Until 1115 PM CDT.

* At 1040 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles north of Oswego...moving
  southeast at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Oswego and Labette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3722 9528 3738 9518 3738 9508 3711 9508
TIME...MOT...LOC 0341Z 298DEG 26KT 3727 9515

KETCHAM
Special weather statement, Jul 15, 11:13 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
1113 PM CDT Thu Jul 15 2021

KSZ093-160515-
Cowley KS-
1113 PM CDT Thu Jul 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Cowley County in south central Kansas...

* Until 1215 AM CDT.

* At 1112 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall over
  Burden, or 10 miles northeast of Winfield...moving east at 30 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Winfield, Burden, Dexter, Atlanta, Rock, Cambridge and Winfield
  City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3725 9705 3748 9705 3748 9688 3747 9653
      3710 9653
TIME...MOT...LOC 0413Z 280DEG 24KT 3734 9679

KETCHAM
Local storm report, Jul 16, 1:05 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
105 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       5 W THAYER              37.49N 95.57W
07/16/2021  M5.10 INCH       WILSON             KS   PUBLIC

            TOTAL RAINFALL REPORT OF 5.1 INCHES SINCE
            6PM WHICH WAS SENT VIA TWITTER.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:04 PM CDTSevere Thunderstorm WarningICTKingman56 min
Jul 15, 7:31 PM CDTSpecial Weather StatementICTWoodson59 min
Jul 15, 8:22 PM CDTSpecial Weather StatementICTElk53 min
Jul 15, 9:37 PM CDTSpecial Weather StatementICTLabette, Neosho53 min
Jul 15, 10:41 PM CDTSpecial Weather StatementICTLabette34 min
Jul 15, 11:04 PM CDTAreal Flood WarningICTButler, Elk, Neosho, Wilson11 hr
Jul 15, 11:13 PM CDTSpecial Weather StatementICTCowley62 min
Jul 16, 4:08 AM CDTAreal Flood WarningICTLabette, Montgomery30 hr
Jul 16, 6:15 AM CDTRiver Flood WarningICTWilson14 hr
Jul 16, 7:09 AM CDTRiver Flood WarningICTWilson34 hr
Jul 16, 7:12 AM CDTRiver Flood WarningICTLabette, Neosho3 days
Jul 16, 8:23 AM CDTRiver Flood WarningICTMontgomery, Wilson71 hr
Jul 16, 8:23 AM CDTRiver Flood WarningICTMontgomery68 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTNeosho36 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTCherokee, Labette3 days
Jul 16, 8:42 AM CDTRiver Flood WarningICTAllen, Neosho50 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTAllen35 hr
Jul 16, 10:22 AM CDTAreal Flood WarningICTNeosho, Wilson, Woodson24 hr
Jul 16, 4:29 PM CDTSpecial Weather StatementICTSumner31 min
Jul 16, 4:52 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner42 min
Jul 16, 5:06 PM CDTSpecial Weather StatementICTKingman24 min
Jul 16, 5:29 PM CDTSpecial Weather StatementICTSumner31 min
Jul 16, 5:34 PM CDTSpecial Weather StatementICTKingman26 min
Jul 16, 6:01 PM CDTSpecial Weather StatementICTHarper29 min
Jul 16, 6:17 PM CDTSpecial Weather StatementICTSumner28 min
Jul 16, 6:31 PM CDTSpecial Weather StatementICTHarper29 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.